MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G50622
Medical Device Problem Code Delivery System Failure (2905)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Device evaluation: the zilbs-635-6-8 device of lot number c1384277 involved in this complaint has not yet been returned for evaluation.With the information provided, a document based investigation was conducted.The patient was contacted to arrange return of the complaint device, details of the patient anatomy and for images of the procedure.At the time of the investigation, this information was not available.The investigation will be updated once the information and the device have been provided from customer testimony, it is known that the complaint device was advanced over a cook acrobat hydrophilic wire guide, of 0.035¿ diameter (part number awg2-35-260).The procedure was finished with another device.A sphincterotomy and pre-dilation were conducted prior to this occurrence.The complaint device was advanced through an olympus tjf-180-v endoscope.The target location was the left hepatic duct.Resistance was encountered when advancing the wire guide through the obstructed area, but no resistance was encountered when advancing the complaint device.The complaint device was not advanced through the wall of a previously placed stent.No portion of the device or stent detached inside the endoscope or patient.There is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.Possible causes for this occurrence could include a calcified or tortuous patient anatomy.It is known that resistance was encountered during advancement of the wire guide through the obstructed area.This could indicate a tortuous or calcified anatomy.This could have caused or contributed to the outer sheath (flexor) disconnecting from the handle.However, the additional information has not yet been provided, the device has not yet been returned and the circumstances of use cannot be replicated in a laboratory environment.Therefore, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the instructions for use (ifu0065-1).It may be noted that a project has been initiated to prevent the reoccurrence of outer sheath separation from the handle.Document review a review of the relevant manufacturing records (c1384277) revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1384277.Summary there is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.The risk will be assessed for this complaint once the device has been returned and evaluated.Once completed, the investigation will be updated with the risk details.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The procedure was completed with another device.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Per rep - "device was placed over guide wire into left intrahepatic duct.Device was flushed in both ports prior to insertion.Upon deployment, resistance was felt and the physician relaxed the elevator on the scope.Assistant attempted to deploy stent with resistance and the catheter separated from the luer lock handle rendering the device useless.Device had not deployed and the catheter was removed leaving guide wire in place and a replacement like device was used to complete procedure.".
 
Additional Manufacturer Narrative
(b)(4).Exemption number: e2016031.(b)(4).This follow up report is being submitted due to the evaluation of the device involved in this event and the conclusion of this investigation.The zilbs-635-6-8 device of lot number c1384277 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced over a cook acrobat hydrophilic wire guide, of 0.035¿ diameter (part number awg2-35-260).The procedure was finished with another device.A sphincterotomy and pre-dilation were conducted prior to this occurrence.The complaint device was advanced through an olympus tjf-180-v endoscope.The target location was the left hepatic duct.Resistance was encountered when advancing the wire guide through the obstructed area, but no resistance was encountered when advancing the complaint device.The complaint device was not advanced through the wall of a previously placed stent.No portion of the device or stent detached inside the endoscope or patient.The customer confirmed that the patient¿s anatomy was tortuous due to a klatskin tumour, and that no images are available.On evaluation of the returned device, it was observed that the device was returned without the red safety tab.The flexor was separated from the handle at the white cap.The flexor overall length was measured as 200.6cm, which was within specification of 200cm +2/-1cm.Complaint is confirmed as the failure was verified in the laboratory.The flexor was separated from the handle at the white cap.Possible causes for this occurrence could include the tortuous patient anatomy, or insufficient strength of the flexor.The customer reported a tortuous anatomy due to klatskin tumour.The anatomy could have created the resistance felt during deployment.Insufficient strength in the flexor could have caused or contributed to the outer sheath (flexor) disconnecting from the handle as a result of the resistance.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the instructions for use.It may be noted that a project has been initiated to prevent the reoccurrence of outer sheath separation from the handle.Prior to distribution all zilver 635 biliary devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1384277.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The procedure was completed with another device.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the evaluation of the device involved in this event and the conclusion of this investigation.Initial report details: device was placed over guide wire into left intrahepatic duct.Device was flushed in both ports prior to insertion.Upon deployment, resistance was felt and the physician relaxed the elevator on the scope.Assistant attempted to deploy stent with resistance and the catheter separated from the luer lock handle rendering the device useless.Device had not deployed and the catheter was removed leaving guide wire in place and a replacement like device was used to complete procedure.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7126845
Report Number3001845648-2017-00609
Device Sequence Number1004438
Product Code FGE
UDI-Device Identifier10827002506227
UDI-Public(01)10827002506227(17)200804(10)C1384277
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K020788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG50622
Device Catalogue NumberZILBS-635-6-8
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/21/2017
Event Location Hospital
Initial Date Received by Manufacturer 11/22/2017
Supplement Date Received by Manufacturer01/30/2018
Initial Report FDA Received Date12/18/2017
Supplement Report FDA Received Date01/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR